Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 10, NWS Bismarck, ND

May 24, 20139 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 24, 2013, 4:08 AM CDT for 9 counties in North Dakota. It took effect at May 24, 2013, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 24, 2013, 4:08 AM CDT (09:08 UTC)
In effect from
May 24, 2013, 7:00 AM CDT
Expired
May 24, 2013, 7:00 PM CDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Emmons County, ND, Grant County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 19 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WWUS73 KBIS 240908
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
408 AM CDT FRI MAY 24 2013

...WIND ADVISORY TODAY FOR SOUTH CENTRAL NORTH DAKOTA...

.SOME LOCATIONS IN THE WIND ADVISORY FOR TODAY ARE...GARRISON...
MCCLUSKY...HAZEN...WASHBURN...MANDAN AND BISMARCK...STEELE...
ELGIN...FORT YATES...LINTON...NAPOLEON...AND ASHLEY.

.GUSTY SOUTHEAST WINDS...UP TO 40 MPH...WILL DEVELOP THIS MORNING
AND CONTINUE UNTIL LATE AFTERNOON...WHEN THEY WILL BEGIN
DECREASING. THOSE DOING WORK OUTSIDE...ESPECIALLY ON ELEVATED
STRUCTURES...AND DRIVERS...WILL NEED TO BE EXTRA CAREFUL.

NDZ019>022-034>036-042-045>047-050-241715-
/O.NEW.KBIS.WI.Y.0010.130524T1200Z-130525T0000Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...MANDAN...BISMARCK...STEELE...ELGIN...FORT YATES...
LINTON...NAPOLEON...ASHLEY
408 AM CDT FRI MAY 24 2013 /308 AM MDT FRI MAY 24 2013/

...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* TIMING...UNTIL 7 PM CDT.

* WINDS...GUSTY UP TO 40 MPH.

* IMPACTS...LOOSE LIGHTWEIGHT OBJECTS WILL BLOW AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE DOING WORK OUTSIDE...ESPECIALLY ON ELEVATED STRUCTURES...
AND DRIVERS...WILL NEED TO BE EXTRA CAREFUL.

&&

$$

JP MARTIN
3 follow-up statements
864 
WWUS73 KBIS 241537
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1037 AM CDT FRI MAY 24 2013

...WIND ADVISORY TODAY FOR SOUTH CENTRAL NORTH DAKOTA...

.SOME LOCATIONS IN THE WIND ADVISORY FOR TODAY ARE...GARRISON...
MCCLUSKY...HAZEN...WASHBURN...MANDAN AND BISMARCK...STEELE...
ELGIN...FORT YATES...LINTON...NAPOLEON...AND ASHLEY.

.GUSTY SOUTHEAST WINDS...UP TO 40 MPH...WILL CONTINUE UNTIL LATE
AFTERNOON...WHEN THEY WILL BEGIN DECREASING. THOSE DOING WORK
OUTSIDE...ESPECIALLY ON ELEVATED STRUCTURES...AND DRIVERS...WILL
NEED TO BE EXTRA CAREFUL.

NDZ019>022-034>036-042-045>047-050-242345-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-130525T0000Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...MANDAN...BISMARCK...STEELE...ELGIN...FORT YATES...
LINTON...NAPOLEON...ASHLEY
1037 AM CDT FRI MAY 24 2013 /937 AM MDT FRI MAY 24 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...UNTIL 7 PM CDT.

* WINDS...GUSTY UP TO 40 MPH.

* IMPACTS...LOOSE LIGHTWEIGHT OBJECTS WILL BLOW AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE DOING WORK OUTSIDE...ESPECIALLY ON ELEVATED STRUCTURES...
AND DRIVERS...WILL NEED TO BE EXTRA CAREFUL.

&&

$$
TWH
471 
WWUS73 KBIS 242041
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT FRI MAY 24 2013

...WIND ADVISORY TODAY FOR SOUTH CENTRAL NORTH DAKOTA...

.SOME LOCATIONS IN THE WIND ADVISORY FOR TODAY ARE...GARRISON...
MCCLUSKY...HAZEN...WASHBURN...MANDAN AND BISMARCK...STEELE...
ELGIN...FORT YATES...LINTON...NAPOLEON...AND ASHLEY.

.GUSTY SOUTHEAST WINDS...UP TO 40 MPH...WILL CONTINUE UNTIL LATE
AFTERNOON...WHEN THEY WILL BEGIN DECREASING. THOSE DOING WORK
OUTSIDE...ESPECIALLY ON ELEVATED STRUCTURES...AND DRIVERS...WILL
NEED TO BE EXTRA CAREFUL.

NDZ019>022-034>036-042-045>047-050-250000-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-130525T0000Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...MANDAN...BISMARCK...STEELE...ELGIN...FORT YATES...
LINTON...NAPOLEON...ASHLEY
341 PM CDT FRI MAY 24 2013 /241 PM MDT FRI MAY 24 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...UNTIL 7 PM CDT.

* WINDS...GUSTY UP TO 40 MPH.

* IMPACTS...LOOSE LIGHTWEIGHT OBJECTS WILL BLOW AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE DOING WORK OUTSIDE...ESPECIALLY ON ELEVATED STRUCTURES...
AND DRIVERS...WILL NEED TO BE EXTRA CAREFUL.

&&

$$
TWH
703 
WWUS73 KBIS 250009
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT FRI MAY 24 2013

...WIND ADVISORY HAS EXPIRED...

.THE WINDS HAVE DIMINISHED THIS FRIDAY EVENING AND THE WIND
ADVISORY HAS EXPIRED FOR SOUTH CENTRAL NORTH DAKOTA.

NDZ019>022-034>036-042-045>047-050-250115-
/O.EXP.KBIS.WI.Y.0010.000000T0000Z-130525T0000Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...MANDAN...BISMARCK...STEELE...ELGIN...FORT YATES...
LINTON...NAPOLEON...ASHLEY
709 PM CDT FRI MAY 24 2013 /609 PM MDT FRI MAY 24 2013/

...WIND ADVISORY HAS EXPIRED...

THE GUSTY SOUTHERLY WINDS HAVE DIMINISHED AND THE WIND ADVISORY
HAS EXPIRED FOR SOUTH CENTRAL NORTH DAKOTA. 

$$
WAA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 24, 1:27 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 24, 1:27 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING IN UPDATE
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM CDT FRI MAY 24 2013

.UPDATE...
ISSUED AT 115 AM CDT FRI MAY 24 2013

HAVE ALLOWED THE WIND ADVISORY TO EXPIRE AS WINDS WERE DECREASING
WITH GUSTS NOW 35 MPH AND BELOW...AND THOSE HIGHER SPEEDS WERE
CONFINED TO THE FAR SOUTHWEST.

CONVECTION IN MONTANA...FROM BILLINGS THROUGH THE GLASGOW AREA WAS
MOVING STRAIGHT NORTH WITH NO RETURNS NEAR OR SOUTH OF THE
BISMARCK FORECAST AREA.

NAM...AND HIGH RESOLUTION RAPID REFRESH MODEL...SHOW NO
CONVECTION IN THE FORECAST AREA BEFORE AFTERNOON. NAM ALSO SHOWS
NO CAPE...AND STABLE ATMOSPHERE OVER THE AREA UNTIL AFTERNOON.
HAVE OPTED TO DROP POPS FOR THE REST OF THIS FRIDAY MORNING.

CLOUDS WILL BE TRICKY TODAY AS GUIDANCE IS SHOWING INCREASING LOW
LEVEL MOISTURE. CLOUD FORECAST MAY BE TOO OPTIMISTIC...IT MAY BE
CLOUDIER THAN WE ARE FORECASTING. WILL REEVALUATE THAT FOR NEXT
FORECAST.

UPDATE ISSUED AT 920 PM CDT THU MAY 23 2013

MAIN CONCERN THIS EVENING WILL BE THE WINDS AROUND AND IN THE
ADVISORY AREAS SOUTHWEST AND WEST CENTRAL. WITH THE PAST
HOUR...WINDS GUSTING TO NEAR 48 MPH AT BAKER MONTANA...40 AT
BUFFALO SOUTH DAKOTA...AND 37 MPH AT DICKINSON. THESE ARE ALL IN
OR NEAR THE ADVISORY SO WILL CONTINUE THE ADVISORY...PROBABLY
THROUGH THE TERMINATION AT 06Z/1 AM CDT. OTHERWISE...TONIGHT CLOUDS
ARE INCREASING WEST..AND CURRENT FORECAST LOOKS GOOD.

UPDATE ISSUED AT 645 PM CDT THU MAY 23 2013

STRONG WINDS CONTINUE SOUTHWEST EARLY THIS EVENING. CLOUDS ARE
INCREASING ACROSS THE WEST. WINDS STILL REMAIN ABOVE 25 MPH
ACROSS THE SOUTHWEST SO WILL KEEP THE WIND ADVISORY IN EFFECT
THROUGH MIDNIGHT. RAIN STILL EXPECTED TO HOLD OFF UNTIL THURSDAY
MORNING. OTHER THAN THE CLOUDS...CURRENT FORECAST TRENDING WELL.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 338 PM CDT THU MAY 23 2013

THE MAIN HIGHLIGHT OF THE SHORT TERM ARE STRONG WINDS THROUGH THE
EVENING SOUTHWEST AND THUNDERSTORMS ON FRIDAY.

DID EXTEND THE ONGOING WIND ADVISORY FOR SOUTHWEST NORTH DAKOTA
THROUGH 06 UTC TONIGHT. 12 UTC NAM/GFS BUFR SOUNDINGS CONTINUE TO
SUPPORT A STRENGTHENING WIND FIELD AFTER 00 UTC. WHILE LAPSE RATES
DO DECREASE TO NEAR ISOTHERMAL FROM BELOW 900 MB...IT APPEARS
THAT MOMENTUM TRANSFER WILL STILL BE SUFFICIENT FOR 35+ KT
GUSTS AFTER THE ORIGINAL 03 UTC EXPIRATION TIME.

FOR FRIDAY...A WEAK CONVERGENCE ZONE/MOISTURE GRADIENT IS
EXPECTED TO ESTABLISH ITSELF BETWEEN THE HIGHWAY 85 AND 83
CORRIDORS BY LATE IN THE AFTERNOON. MUCH UNCERTAINTY REMAINS IN
CAPPING IN A LOW LEVEL WARM AIR ADVECTION REGIME...HOWEVER...IF
SURFACE HEATING CAN OVERCOME THE CAPE....ML CAPE VALUES OF
800-1000 J/KG WITH 40 KTS OF DEEP LAYER SHEAR ARE AVAILABLE WHICH
COULD SUPPORT A LOW END...ISOLATED SEVERE THREAT...AGAIN IF
CAPPING CAN BE OVERCOME. OTHERWISE...ISOLATED TO SCATTERED SHOWERS
ARE EXPECTED IN LOW LEVEL WARM AIR ADVECTION ACROSS MUCH OF
CENTRAL NORTH DAKOTA THROUGH THE AFTERNOON...WHICH WEAK VERTICAL
INSTABILITY LIMITING THE THUNDER THREAT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 338 PM CDT THU MAY 23 2013

FORECAST HIGHLIGHTS FOR THE EXTENDED PERIOD INCLUDE PRECIPITATION
CHANCES AND AMOUNTS AS WELL AS THE POSSIBILITY FOR SEVERE WEATHER.

THE SUITE OF 12Z MODEL GUIDANCE IS RELATIVE GOOD AGREEMENT REGARDING
THE OVERALL SYNOPTIC PATTERN ACROSS THE CONUS AND UNSETTLED
PATTERN...BUT DIVERGE/DISAGREE CONCERNING FORECAST PRECIPITATION
CHANCES...AMOUNTS AND PLACEMENT. THE EXTENDED PERIOD WILL START OUT
WITH UPPER LEVEL RIDING TAKING PLACE OVER THE CENTRAL CONUS WITH AN
UPPER LEVEL CLOUD LOW OVER THE WESTERN US. BY THE BEGINNING OF NEXT
WEEK...THE RIDGE AXIS WILL HAVE SHIFTED TO OUR EAST ALLOWING FOR
SOUTHWEST FLOW TO DEVELOP AHEAD OF THE CLOSED LOW OVER THE WESTERN
US. THIS SOUTHWEST FLOW WILL REMAIN IN PLACE FOR THE DURATION OF THE
PERIOD...AS MULTIPLE IMPULSES RIDE THE SOUTHWEST FLOW OVER THE
NORTHERN PLAINS. HAVE OPTED TO USE A BLEND OF GUIDANCE GIVEN THE
DISAGREEMENT BETWEEN 12Z MODELS FOR PRECIP CHANCES AND UTILIZED WPC
QPF FOR PRECIP AMOUNTS.

THE POTENTIAL AND CONFIDENCE FOR SEVERE WEATHER THROUGHOUT THE
PERIOD REMAINS LOW. THE ENTIRE CWA IS OUTLINED IN THE GENERAL RISK
FOR DAY 3 BY THE SPC FOR SATURDAY. MIXED LAYER CAPE FOR SATURDAY
AFTERNOON WILL BE ON THE ORDER OF 2000 TO 2400 J/KG...HOWEVER...THE
0-6 KM BULK SHEAR WILL NOT BE SUFFICIENT. THE LIMITING FACTORS THAT
WILL COME INTO PLAY WILL BE THE UNFAVORABLE DYNAMICS AS AN UPPER
LEVEL RIDGE WILL BE OVERHEAD AND LIMITED MOISTURE (DEW POINTS IN THE
50S. MOISTURE WILL BE ON THE INCREASE THROUGH THE REMAINDER OF THE
PERIOD...BUT ML CAPE WILL BE IN THE 1000 TO 1200 J/KG RANGE AND 0-6
KM BULK SHEAR WILL REMAIN LOW. WILL CONTINUE TO MONITOR THE
POTENTIAL FOR SEVERE OVER THE COMING DAYS. WILL CONTINUE THE MENTION
OF SEVERE POTENTIAL FROM THE MID SHIFT IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 115 AM CDT FRI MAY 24 2013

MAIN HAZARD TO AVIATION THROUGH 12Z WILL BE THE SURFACE WINDS OF
15 TO 25 KNOTS IN THE FAR SOUTHWEST PART OF NORTH DAKOTA...AND THE
POSSIBILITY OF LOW LEVEL WIND SHEAR AT KDIK AND KISN AS A
SOUTHERLY LOW LEVEL JET RUNS THROUGH WESTERN NORTH DAKOTA...UP TO
50 KNOTS. INCREASING LOW LEVEL MOISTURE ON FRIDAY WILL CAUSE AN
INCREASE IN CLOUDS WITH MOST PLACES REMAINING VFR. ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER 18Z.

&&

.HYDROLOGY...
ISSUED AT 338 PM CDT THU MAY 23 2013

THE MAIN HYDROLOGY CONCERN IS THE POTENTIAL ACTIVE WEATHER PERIOD
FOR NEXT WEEK ACROSS WESTERN AND CENTRAL NORTH DAKOTA AND THE
POSSIBILITY OF WIDESPREAD MODERATE TO HEAVY RAINFALL FOLLOWING THE
RECENT HEAVY RAIN EVENT. MUCH UNCERTAINTY REMAINS IN PRECIPITATION
AMOUNTS AND HYDROLOGIC IMPACTS...HOWEVER...SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND THROUGH NEXT WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...AYD
LONG TERM...LTH
AVIATION...JPM
HYDROLOGY...AYD
Hazardous weather outlook, May 24, 12:57 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1257 AM CDT FRI MAY 24 2013

NDZ004-011-012-250600-
BOTTINEAU-WARD-MCHENRY-
1257 AM CDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE SOURIS BASIN
ACROSS WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILED
INFORMATION...VISIT WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON
RIVER STAGES AND FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR
THE TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582.

NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051-
250600-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1257 AM CDT FRI MAY 24 2013 /1157 PM MDT THU MAY 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582.

JP MARTIN

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.